Two adults, aged 32 and 37, with focal epilepsy developed hyperammonemic encephalopathy when treated with a combination of valproate (VPA) and topiramate (TPM) at the University of Marburg, Germany. Previously the patients had tolerated combinations of VPA with phenobarbital or carbamazepine. Recovery followed the withdrawal of either VPA or TPM. [1]

COMMENT. The addition of topiramate may have induced the VPA/TPM encephalopathy by the inhibition of carbonic anhydrase and cerebral glutamine synthetase. If correct, a combination of VPA and acetazolamide should be avoided. The addition of phenobarbital may also increase the risk of VPA/TPM encephalopathy by decreasing ammonia detoxification in the liver.

N-acetyl-glutamate synthetase deficiency explains VPA-Reye illness. A boy developed periods of paroxysmal crying resembling seizures, lethargy, ataxia and tremor at 2 1/2 years. His condition worsened after treatment with VPA. When examined at 4 years because of vomiting and jaundice, VPA was discontinued. Liver biopsy was compatible with Reye syndrome. Enzymatic analysis found a deficiency of N-acetyl-glutamate synthetase (NAGS). Treatment with carbamyl-glutamate and arginine was partially effective, liver function and neurologic signs improved but hyperammonemia persisted. The VPA had exacerbated the NAGS by further inhibiting carbamyl-phosphate synthetase. [2]